Q: I finally found a medication (piroxicam) that helped my fibromyalgia pain and allowed me to be active again. However, after taking it for a while, I started having heartburn and stomach pain. My doctor had me stop the medicine. The stomach problems are better now, but my fibromyalgia pain is back. Is there any way I can ease the side effects so I can still take piroxicam? If not, can you recommend another similar drug that might help me? 

A: Piroxicam (Feldene) is a nonsteroidal anti-inflammatory drug (NSAID), much like ibuprofen (Advil, Motrin) or naproxen (Aleve, Naprosyn). NSAIDs are notorious for causing gastrointestinal side effects, including the heartburn and stomach pain you experienced. Many people find those side effects can be reduced or eliminated by taking other types of drugs that protect the stomach and intestine.

The two types of drugs that have proven to be most effective are misoprostol (Cytotec), a synthetic prostaglandin that replaces the normal stomach-protective prostaglandins that NSAIDs wipe out, and the proton-pump inhibitors (PPIs), which include esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex). PPIs block the production of stomach acid but may increase fracture risk.

If these protective drugs don’t help, another option is to try celecoxib (Celebrex) – a type of NSAID called a COX-2 inhibitor, which is designed to be safer for the stomach than traditional NSAIDs, such as piroxicam. However, be aware that Celebrex is not appropriate if you have a sensitivity to sulfonamides, a type of sulfa drug. Every drug carries some potential risks, but not treating medical problems can be risky, too. Before beginning any new drug, it is important to review your medical history with your doctor, who can weigh the risks of the medication against the problems you are trying to ease or prevent.

Dan Clauw, MD, Rheumatologist